While the opioid epidemic grabs headlines millions of Americans are believed to be taking too many over-the-counter medications.
Strong painkillers come with risks, but things like ibuprofen, acetaminophen and aspirin carry their own risks. Doctors note that extended use can lead to serious kidney problems, heart attacks and other complications — but a new study shows many people don’t think twice when it comes to reaching for a pill bottle for headaches, strained muscles or other pains.
According to a study in Pharmacoepidemiology and Drug Safety, a study of ibuprofen users showed that 15-percent of people went over the daily limit when tested over a one-week span.
“They are safe for short periods of time, but if you use them (for) longer periods of time they can cause ulcers,” said Dr. Roy Soto, an anesthesiologist and member of Gov. Snyder's Michigan Prescription Drug and Opioid Abuse Commission. “People come to the hospital all the time with bleeding ulcers for taking them for too long.”
Dr. Soto said if you’re paying attention to dosage instructions, and using one medication at a time you should be safe. The problem, he noted, is that many people don’t realize that painkillers can be found in various over-the-counter medications they may already be taking. In other cases, people simply mix multiple medications not realizing they’re in a territory that likely requires doctor supervision.
In many cases people are relying on pills all too often. Dr. Soto said if you’re using a medication for a week you’re at risk of masking real issues that need attention.
“Realistically after a week you should probably go see somebody,” said Dr. Soto. “At that point you’re probably masking symptoms. Whether you hurt your knee, your ankle, maybe you’re having a headache — after a week, it’s probably safe to say, ‘Go see somebody.’”
Those who continue to take pills risk long-term issues beyond ulcers, or stomach pain.
The National Kidney Foundation estimates that 3-to-5 percent of their new cases of chronic kidney failure can be traced to the overuse of painkillers.